Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nevirapine and Rifampicin
Nov 27, 2012

I will be on Fixcom 3 until early February 2013. It's a combo of Rifampicin 150mg., Isoniazid 75mg., and Ethambutol 275mg.

My HIV doctor just gave me Nevirapine and Lamivudine/Zidovudine that I will be taking for 14 days for trial. Of course, if there will be no bad reactions, I will be permanently on Nevirapine-based ARVS.

My question is, has my doctor overlooked the fact that Nevirapine and Rifampicin don't interact well. I read on the internet that Rifampicin decreases the effect of Nevirapine. Did my doctor not know this or is it actually OK to have Nevirapine-based ARVS while taking Rifampicin?

Response from Dr. Young

Hello and thanks for posting.

You're right. Rifampin and nevirapine shouldn't be administered together, as taken together, nevirapine levels are lowered by ~30-60%.

Indeed rifampin has many drug interactions that should be considered before adding other medications. Generally speaking, the other NNRTI efavirenz (Sustiva, Stocrin) is commonly used with rifampin-based TB treatments.

I'd recommend pointing this drug-drug interaction to your doctor or pharmacist.

Be well, BY



Previous
Caring for our son
Next
barebacking during pep treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement